Fainting (Syncope)

Causes

Syncope is usually caused by a temporary decrease of blood flow to your brain. Syncope is not considered a disease in itself, but instead a symptom of one or more possibly serious conditions. Some of the possible causes are essentially harmless. However, some can be life-threatening. Often times, syncope can be due to many different causes.

In older adults, the most common causes of syncope are orthostatic hypotension, reflex syncope, and heart disease.

Orthostatic Hypotension

Orthostatic hypotension is the medical term for a sudden drop in blood pressure. It’s common to occasionally feel lightheaded when you stand up suddenly, but if this happens frequently or results in fainting, it may mean that your body has trouble maintaining a healthy blood pressure. Orthostatic hypotension can be caused by: 

  • Medications, often those used to treat high blood pressure.
  • A drop in blood pressure immediately after eating. (This is called postprandial hypotension.)

Reflex Syncope

Reflex syncope is usually a side effect of carotid sinus syndrome, a condition where the pressure sensors in one of the carotid arteries in your neck are hypersensitive. You may make this condition worse if you wear clothing with tight collars, turn your head and neck too quickly, or take certain medications. Your healthcare provider will do specific testing to determine if this is the cause of the syncope.

Heart Disease

Syncope that is associated with heart problems can be serious. It can be caused by:

  • Narrowing of the aortic heart valve (called aortic stenosis)
  • Irregular heart rhythms
    • Syncope can be particularly caused by an unusually low heart rate (also called bradycardia). Bradycardia (a heart rate less than 60 beats per minute) is the most common cardiac cause of syncope in older adults.
  • Heart failure
  • Heart attack

Other Causes

  • Conditions of the brain or nervous system
    • This includes strokes or narrowing of the blood vessels in the brain. Aside from syncope, some other signs of these conditions include dizziness, visual problems, loss of bladder control, inability to sweat, difficulty tolerating the heat, constipation, chronic fatigue, or erectile dysfunction. 
  • Dehydration
    • As you age, your kidneys don’t function as well as they used to, and you don’t always drink enough liquids. This can lead to dehydration and a drop in blood volume, which can lower your blood pressure.
    • As you age, your thirst mechanism does not work as well as it used to, and your body does not tell you when you are becoming dehydrated.  This can result in a drop in blood volume without you realizing that you should drink something. 
  • Medications
    • Polypharmacy is the use of several different medications for different conditions. Polypharmacy can lead to syncope due to drug interactions and adverse effects. Your healthcare provider will review your list of prescribed and over-the-counter medications to see if any may be related to an episode of syncope.

 

Last Updated June 2020